Michigan, 2009Heavy Snow in Michigan, December 8 to 9, 2009
December 8 to 9, 2009 · NWS DTX · 2 events in 2 counties and zones
The first snow storm of the season affecting southeast Lower Michigan produced widespread accumulations ranging from 1 inch near the Ohio Border to 6 inches over parts of the Tri-Cities region during the overnight. Snow changed over to rain as the low tracked north of Chicago and over Lake Michigan bringing warmer air into the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first snow storm of the season affecting southeast Lower Michigan produced widespread accumulations ranging from 1 inch near the Ohio Border to 6 inches over parts of the Tri-Cities region during the overnight. Snow changed over to rain as the low tracked north of Chicago and over Lake Michigan bringing warmer air into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 8, 6:42 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 8, 6:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
642 PM EST TUE DEC 8 2009
.AVIATION...
A POWERFUL LOW PRESSURE SYSTEM CONTINUES TO DEVELOP IN THE SOUTHERN
PLAINS THIS EVENING AND WILL MOVE RAPIDLY TOWARD MICHIGAN DURING THE
NIGHT. THE SURFACE LOW WILL MOVE TO OUR WEST AND DRAW MILD AIR INTO
THE REGION. THIS MILD AIR WILL CHANGE PRECIPITATION FROM SNOW TO A
MIX OF RAIN AND SNOW, AND THEN TO ALL RAIN AFTER MIDNIGHT BEFORE THE
DRY SLOT ENTERS SE MICHIGAN SHORTLY AFTER SUNRISE. THERE COULD BE A
VERY BRIEF INSTANCE OF SNOW PELLETS/SLEET DURING THIS TRANSITION
AS WELL, AND THE MBS AREA REMAINS THE BEST CANDIDATE FOR A LONGER
DURATION OF SNOW. ALL AREAS WILL HAVE TO CONTEND WITH CEILING AND
VISIBILITY DROPPING DOWN INTO THE IFR/LIFR RANGE REGARDLESS OF
PRECIPITATION TYPE AS THE MILD AIR ENTERS THE REGION AND AS THE
LOW MOVES THROUGH CENTRAL LOWER MICHIGAN.
THE REAL STORY FOR WEDNESDAY WILL BE THE WIND. THE DRY SLOT WILL
REDUCE THE PRECIPITATION TO SPOTTY LIGHT RAIN SHOWERS OR DRIZZLE
DURING THE MORNING AND INTO WEDNESDAY AFTERNOON. IMPROVEMENT IN
CEILING AND VISIBILITY WILL THEN COME AT THE EXPENSE OF SOUTHWEST
WINDS GUSTING TO 40 KNOTS AT TIMES. THE GUSTY CONDITIONS WILL LAST
WELL INTO WEDNESDAY EVENING WHILE TURNING TOWARD THE WEST.
&&
.PREV DISCUSSION...ISSUED 407 PM EST TUE DEC 8 2009
SHORT TERM...TONIGHT
POTENT UPPER LEVEL SHORTWAVE EJECTING EAST OF THE ROCKIES THIS
AFTERNOON. TREMENDOUS UPPER DIFFLUENCE AND STRENGTHENING ELEVATED
WARM AIR ADVECTION DOWNSTREAM OF THIS SYSTEM GENERATING POCKETS OF
LIGHT SNOW AS FAR EAST AS SOUTHERN LOWER MI. STRONGER FORCING STILL
RESIDES UPSTREAM IN CLOSER PROXIMITY OF A BROAD SFC LOW STILL
ORGANIZING ACROSS THE SOUTHERN PLAINS. THIS LOW STILL EXPECTED TO
UNDERGO RAPID INTENSIFICATION THIS EVENING/TONIGHT...AROUND 18 MB
DEEPENING IN 12 HOURS...WHILE QUICKLY LIFTING NORTHEAST. LATEST
SHORT TERM MODEL GUIDANCE HOLDING CONSISTENT IN BRINGING THE LOW
NEAR CHICAGO/SOUTHERN END OF LAKE MICHIGAN BY 12Z.
INCREASING MOIST ISENTROPIC ASCENT/WARM AIR ADVECTION WILL ALLOW
AN EXPANDING AREA OF PRECIPITATION TO SPREAD ACROSS THE REGION
TONIGHT. BEST LIFT AND DEEPEST MOISTURE ARRIVES BETWEEN 06-12Z
FOCUSED ALONG A GOOD 850-700 MB THETA-E GRADIENT AND WITHIN AN
AREA OF FAVORABLE JET COUPLING/SOLID DIFFLUENCE. LATEST MODEL
THERMAL PROFILES STILL SUPPORT AN INITIAL BURST OF SNOW...ALTHOUGH
MARGINAL BOUNDARY LAYER CONDITIONS WILL ALLOW A MIX TO DEVELOP
QUICKLY NEAR THE OHIO BORDER AND ACROSS AREAS ALONG THE LAKESHORE.
THE DEEPENING WARM AIR ADVECTION WILL EFFECTIVELY SHIFT THE THERMAL
PROFILE TOWARD A RA/SN MIX AND THEN ALL RAIN FROM SOUTH TO NORTH
THROUGH THE NIGHT. EXCEPTION WILL BE ACROSS THE TRI-CITIES WHERE
THE EVENT WILL REMAIN PREDOMINATELY SNOW THROUGH SUNRISE.
GOING HEADLINES WILL CONTINUE WITH THE AFTERNOON FORECAST PACKAGE.
GIVEN THE QUICKER TRANSITION IN PTYPE FROM M-59 SOUTH...EXPECT
MARGINAL ADVISORY WORTHY ACCUMULATIONS /2 INCHES OR LESS/...BUT WILL
RETAIN THE HEADLINE GIVEN THE POTENTIAL FOR A QUICK MODERATE BURST
RESULTING IN THE FIRST ACCUMS OF THE SEASON. THE DEGREE OF
AVAILABLE MOISTURE /3-4 G/KG OF SPECIFIC HUMIDITY/ AND LARGE SCALE
ASCENT STILL POINT TOWARD SEEING AMOUNTS OF 3 INCHES OR MORE
NORTHWEST OF AN OWOSSO TO SANDUSKY LINE...WITH THE HIGH END AMOUNTS
APPROACHING 6 INCHES ACROSS NORTHERN MIDLAND/BAY COUNTIES.
DAYTIME TEMPERATURES MADE IT INTO THE MID 30S FOR MUCH OF THE CWA
TODAY THOUGH THEY REMAINED SLIGHTLY LOWER WHERE AN ENHANCED CLOUD
FIELD/BRIEF SNOW BURST MOVED THROUGH THIS AFTERNOON. TEMPS WILL DROP
TO AROUND 30 FOR MOST LOCATIONS EARLY TONIGHT BUT WILL THEN STEADILY
CLIMB OVERNIGHT DUE TO SOUTHERLY WAA FROM THE APPROACHING LOW. THIS
WILL CAUSE THE PRECIP TO SWITCH FROM SNOW TO A MIX THEN OVER TO ALL
RAIN FROM SOUTH TO NORTH STARTING AROUND 00Z.
LONG TERM...
STRONG WINDS AND SNOW SQUALLS WILL BECOME THE FOCUS WITH THIS
INTENSE...SLOWLY DEPARTING STORM SYSTEM LATE WEDNESDAY/WEDNESDAY
NIGHT. 12Z NAM/REGIONAL GEM BOTH REMAIN ON THE DEEPER END OF
SOLUTIONS...AS SURFACE PRESSURE DROPS TO AT LEAST 970 MB. THE GFS
REMAINS IN CATCH UP MODE...AS THE TRACK HAS BEEN GRADUALLY TRENDING
FARTHER WESTWARD EACH RUN. WITH THE FORECAST LEANED TOWARD THE
STRONGER AND SUBSEQUENT SLOWER SOLUTION...HAVE GONE AHEAD AND ISSUED
A HIGH WIND WATCH FOR THE SOUTH HALF OF THE CWA (18Z WEDNESDAY-06Z
THURSDAY). WITH A BRIEF SUBSIDENCE SURGE AND 55 KNOTS INDICATED AT
925 MB SOUTH OF EIGHT MILE...SUSTAINED WINDS OF 30 TO 35 MPH WITH
GUSTS OF 50 TO 55 MPH APPEAR TO BE A GOOD BET WITH THE POTENTIAL FOR
40 MPH SUSTAINED/GUSTS TO 60 MPH.
TEMPERATURES SHOULD HAVE NO PROBLEM CLIMBING INTO THE MID 30S TO
LOWER 40S WEDNESDAY MORNING WITH THE LOW TRACK NORTHWEST OF THE
CWA. RATHER PRONOUNCED SURFACE TROUGH HELPED OUT BY SOME LAKE
INDUCED TROUGHING WILL SWING THROUGH SOUTHERN LOWER MICHIGAN
WEDNESDAY EVENING. VERY STRONG SIGNAL SEEN IN 850 MB OMEGA
FIELDS...AS 850 MB TEMPS DROP THROUGH THE NEGATIVE TEENS OVERNIGHT.
SOUNDINGS SHOW INVERSION HEIGHTS ABOVE 700 MB WITH SATURATION AND
700 MB TEMPS FALLING INTO THE NEGATIVE LOWER TWENTIES. THE SETUP FOR
A POTENT SNOW SQUALL LINE/LOW LEVEL CONVERGENCE BAND APPEARS TO BE
VERY GOOD...AND THINKING IT WILL SET UP ALONG THE M-59 CORRIDOR.
ALTHOUGH THE GFS IS SHOWING THE BEST QPF ALONG THE I-94
CORRIDOR...THE BEST 925/850 MB LIFT AT 6Z THURSDAY IS SEEN OVER
EIGHT MILE...AND WILL ALLOW FOR A BIT BETTER LAKE
TROUGHING...ORIENTING THE BAND A BIT FARTHER NORTH. TOOK A QUICK
LOOK AT THE 18Z NAM WHICH IS ZEROING IN ON THE M-59/EIGHT MILE
CORRIDOR AS WELL. LOOKING AT AREA WIDE SNOW ACCUMULATIONS OF 1 TO 3
INCHES WITH INCREASING SNOW RATIOS (CLOSE TO 20:1 BY 12Z
THURSDAY)...WITH LOCALIZED HIGHER AMOUNTS IN THE WEST CENTRAL PART
OF THE CWA...ESPECIALLY IF THE BAND IS SLOWER TO MOVE.
LOWER INVERSION HEIGHTS SHOULD DIMINISH THE LAKE EFFECT ACTIVITY ON
THURSDAY...BUT ANOTHER INCH OR TWO WILL LIKELY FALL IN THE MID
SECTION WITH WESTERLY FLOW AND INCREASING FLUFF FACTOR TO THE SNOW.
SOLID LOW LEVEL COLD ADVECTION (925 MB TEMPS FALLING TO -12 TO -14
C) THROUGH THE DAY WILL PREVENT TEMPERATURE FROM RISING...HOLDING
AROUND 20 DEGREES.
POLAR VORTEX WILL BE DESCENDING SOUTH-SOUTHWEST INTO CENTRAL CANADA
BY SATURDAY MORNING...WITH PREDOMINATELY SPLIT ZONAL FLOW PROGGED
FOR THE CONUS (PER 12Z EUROPEAN). LONGWAVE PATTERN THEN SUPPORTS
TROUGHING OVER THE WESTERN CONUS/RIDGING EASTERN CONUS AS WE HEAD
INTO SUNDAY. NORTHERN STREAM TROUGH (EXTENSION OF POLAR VORTEX) THEN
PROGGED TO SWING THROUGH THE GREAT LAKES REGION EARLY NEXT
WEEK...RE-ENFORCING THE COLD AIR/BELOW NORMAL TEMPERATURES.
MARINE...
AN INTENSE WINTER STORM WILL STRENGTHEN TONIGHT AS THE SYSTEM LIFTS
NORTHWARD THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE LOW IS
EXPECTED TO DEEPEN TO 975 MB OFFSHORE OF KENOSHA WISCONSIN BY 12Z
WEDNESDAY AND TO 973 MB NEAR ALPENA MICHIGAN 00Z THURSDAY. VERY
STRONG EASTERLY WINDS WILL DEVELOP TONIGHT IN ADVANCE OF THE
LOW...WITH A COOL AIRMASS FILTERING IN FROM THE EAST. THIS WILL
RESULT IN UNSTABLE CONDITIONS/INCREASED TURBULENT MIXING DEPTHS
ACROSS LAKE HURON WITH DELTA T VALUES IN EXCESS OF -10C. THE
STRONGEST WINDS...REACHING STORM FORCE...WILL OCCUR ACROSS MUCH OF
LAKE HURON LATE TONIGHT TOWARDS DAYBREAK WEDNESDAY. A MAJOR IMPACT
OF THIS STORM WILL BE WAVE HEIGHTS WITH THE ONSHORE FLOW. WAVE
HEIGHTS IN EXCESS OF 22 FEET WILL BE POSSIBLE ACROSS THE WESTERN
WATERS OF LAKE HURON NORTH OF SAGINAW BAY. AS THE LOW CENTER TRACKS
INTO NORTHERN PORTIONS OF LAKE HURON...A LULL IN THE SURFACE WINDS
IS ANTICIPATED. A SHARP...ATTENDANT...POLAR COLD FRONT WILL THEN
SLICE THROUGH SOUTHERN LAKE HURON...LAKE ST CLAIR...AND THE MICHIGAN
WATERS OF LAKE ERIE WEDNESDAY AFTERNOON. A SECONDARY TIME PERIOD FOR
STORM FORCE WINDS WILL OCCUR ALONG AND IMMEDIATELY BEHIND THIS FRONT
FOR SOUTHERN LAKE HURON. HAVE ISSUED A GALE WARNING FOR THE
POSTFRONTAL WINDS OVER LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE
ERIE IN EFFECT BEGINNING LATE WEDNESDAY MORNING. ATTM...THESE WIND
MAGNITUDES ARE EXPECTED TO REMAIN AT 45 KNOT GALES.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048...FROM 10 PM TUESDAY TO 10 AM
WEDNESDAY.
WINTER WEATHER ADVISORY...MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
MIZ076...UNTIL 4 AM WEDNESDAY.
HIGH WIND WATCH...MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...FROM 1 PM WEDNESDAY TO 1 AM THURSDAY.
WINTER WEATHER ADVISORY...MIZ082-MIZ083...UNTIL 1 AM WEDNESDAY.
WINTER WEATHER ADVISORY...MIZ055-MIZ060-MIZ061-MIZ062...UNTIL 7 AM
WEDNESDAY.
WINTER WEATHER ADVISORY...MIZ049-MIZ053-MIZ054...UNTIL 10 AM
WEDNESDAY.
LAKE HURON...
STORM WARNING...LHZ361-LHZ362...FROM 1 AM WEDNESDAY TO 1 PM
WEDNESDAY.
STORM WARNING...LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-
LHZ464...FROM 1 AM WEDNESDAY TO 1 AM THURSDAY.
GALE WARNING...INNER SAGINAW BAY...FROM 1 AM WEDNESDAY TO 1 PM
THURSDAY.
LAKE ST CLAIR...
GALE WARNING...FROM 10 AM WEDNESDAY TO 10 AM THURSDAY.
SMALL CRAFT ADVISORY...UNTIL 10 AM WEDNESDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...FROM 10 AM WEDNESDAY TO 10 AM THURSDAY.
SMALL CRAFT ADVISORY...UNTIL 10 AM WEDNESDAY.
&&
AVIATION.....BT
SHORT TERM...MR/DRK
LONG TERM....SF
MARINE.......CB
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Dec 8, 4:20 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 PM EST TUE DEC 8 2009
MIZ063-068>070-075-076-082-083-092130-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
420 PM EST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR ALL OF
SOUTHEAST MICHIGAN AS SNOW AND SLEET SPREAD INTO THE AREA. PLEASE
SEE THE LATEST WINTER WEATHER ADVISORY /WSWDTX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WATCH IS IN EFFECT WEDNESDAY AFTERNOON AND EVENING.
PLEASE SEE THE LATEST WEATHER MESSAGE /NPWDTX/ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF SNOW ACCUMULATIONS GREATER THAN ONE INCH WOULD BE
APPRECIATED.
MIZ049-053>055-060>062-092130-
HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
420 PM EST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR ALL OF
SOUTHEAST MICHIGAN AS SNOW AND SLEET SPREAD INTO THE AREA. PLEASE
SEE THE LATEST WINTER WEATHER ADVISORY /WSWDTX/ FOR DETAILS.
IN ADDITION WIND GUSTS WILL REACH 45 MPH ALONG SHORELINE OF LAKE
HURON TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL OCCUR BEHIND A POWERFUL COLD FRONT WEDNESDAY
EVENING THROUGH THURSDAY. WINDS GUSTS HAVE THE POTENTIAL TO REACH
45 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF SNOW ACCUMULATIONS GREATER THAN ONE INCH WOULD BE
APPRECIATED.
MIZ047-048-092130-
MIDLAND-BAY-
420 PM EST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT TONIGHT BAY AND MIDLAND COUNTIES.
PLEASE SEE THE LATEST WINTER WEATHER STATEMENT /WSWDTX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY MORNING.
STRONG WINDS WILL OCCUR BEHIND A POWERFUL COLD FRONT WEDNESDAY
EVENING THROUGH THURSDAY. WINDS GUSTS HAVE THE POTENTIAL TO REACH
45 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
SNOW REPORTS WOULD BE APPRECIATED.
LCZ422-LHZ361>363-421-422-441>443-462>464-092130-
ST. CLAIR RIVER-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
420 PM EST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON AND
LAKE ST CLAIR.
.DAY ONE...TONIGHT
STORM WARNINGS GO INTO EFFECT TONIGHT FOR LAKE HURON INCLUDING THE
NEARSHORE WATERS AND OUTER SAGINAW BAY. GALE WARNINGS WILL GO INTO
EFFECT TONIGHT FOR INNER SAGINAW BAY.
PLEASE SEE THE LATEST FORECASTS /NSHDTX/ AND /GLFLH/ OR MARINE
WEATHER MESSAGE /MWWDTX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY FOR LAKE HURON
INCLUDING THE NEARSHORE WATERS AND OUTER SAGINAW BAY. GALE WARNING
WILL CONTINUE FOR INNER SAGINAW BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ423-460-LEZ444-092130-
DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
420 PM EST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ST CLAIR.
.DAY ONE...TONIGHT
SMALL CRAFT ADVISORIES GO INTO EFFECT TONIGHT. PLEASE SEE THE
LATEST FORECASTS /NSHDTX/ AND /GLFLH/ OR MARINE WEATHER MESSAGE
/MWWDTX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE WARNINGS WILL GO IN EFFECT IN WEDNESDAY AND CONTINUE THROUGH
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Dec 8, 6:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
657 PM EST TUE DEC 8 2009
MIZ075-076-082-083-090200-
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE
657 PM EST TUE DEC 8 2009
...WINTER WEATHER ADVISORY IN EFFECT TONIGHT...
A MIX OF LIGHT SNOW AND RAIN WILL INCREASE OVER THE REGION BETWEEN
7 PM AND 10 PM. WHEN PRECIPITATION IS HEAVIER...IT WILL TEND TO BE
IN THE FORM OF ALL SNOW...BUT WITH ACCUMULATION OF AN INCH OR LESS.
A BRIEF PERIOD OF SNOW PELLETS OR SLEET WILL ALSO BE POSSIBLE.
MOTORISTS SHOULD EXPECT DRIVING CONDITIONS TO BECOME MORE
DIFFICULT DUE TO LOW VISIBILITY AND A SLUSHY COATING OF SNOW ON
AREA ROADS.
BT
Special weather statement, Dec 8, 8:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EST TUE DEC 8 2009
MIZ075-076-082-083-090330-
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE
820 PM EST TUE DEC 8 2009
...WINTER WEATHER ADVISORY IN EFFECT TONIGHT...
SNOW WILL CONTINUE OVER THE REGION DURING THE EVENING WITH A BURST
OF HEAVIER SNOW OCCURRING BETWEEN ABOUT 9 PM AND 11 PM.
ACCUMULATION DURING THIS TIME WILL BE AN INCH OR LESS. A BRIEF
PERIOD OF SNOW PELLETS OR SLEET WILL ALSO BE POSSIBLE. AFTER 11
PM...THE PRECIPITATION WILL BECOME LIGHTER WITH A GREATER MIX OF
RAIN AND SNOW.
MOTORISTS SHOULD EXPECT DRIVING CONDITIONS TO BECOME MORE
DIFFICULT DUE TO LOW VISIBILITY AND A SLUSHY COATING OF SNOW ON
AREA ROADS.
MIZ060>063-068>070-090330-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON...
HOWELL...PONTIAC...WARREN
820 PM EST TUE DEC 8 2009
...WINTER WEATHER ADVISORY IN EFFECT TONIGHT...
SNOW WILL GRADUALLY INCREASE OVER THE AREA DURING THE EVENING WITH
A BURST OF HEAVIER SNOW EXPECTED BETWEEN 10 PM AND MIDNIGHT...BUT
WITH ACCUMULATION OF AN INCH OR LESS. A BRIEF PERIOD OF SNOW
PELLETS OR SLEET WILL ALSO BE POSSIBLE.
MOTORISTS SHOULD EXPECT DRIVING CONDITIONS TO BECOME MORE
DIFFICULT DUE TO LOW VISIBILITY AND A SLUSHY COATING OF SNOW ON
AREA ROADS.
BT
Heavy Snow, Midland
- When
- December 8, 9:00 PM EST to December 9, 3:30 AM EST
- Where
- Midland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Six inches of snow was reported just south of Oil City.
Heavy Snow, Bay
- When
- December 8, 9:00 PM EST to December 9, 3:30 AM EST
- Where
- Bay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
Five inches of snow fell within a 6 hour period across parts of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202299, 202300.